Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

August 20, 2019Grand Forks County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 20, 2019, 2:39 AM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 2:39 AM CDT (07:39 UTC)
Expired
Aug 20, 2019, 3:45 AM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grand Forks County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 3 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:54 AM CDTHAIL 1Hatton, NDPUBLIC REPORTED HAIL SLIGHTLY LARGER THAN QUARTER SIZED JUST BEFORE 3 AM. RELAYED VIA BROADCAST MEDIA.
Aug 20, 2:55 AM CDTHAIL 1.5Hatton, NDFACEBOOK PHOTO OF LARGE HAIL UP TO PING PONG BALL SIZE IN HATTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS53 KFGF 200739
SVRFGF
NDC035-091-097-200845-
/O.NEW.KFGF.SV.W.0166.190820T0739Z-190820T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
239 AM CDT Tue Aug 20 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grand Forks County in northeastern North Dakota...
  Traill County in southeastern North Dakota...
  Northeastern Steele County in southeastern North Dakota...

* Until 345 AM CDT.

* At 239 AM CDT, a severe thunderstorm was located near Northwood, or
  27 miles southwest of Grand Forks, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hatton around 245 AM CDT.
  Holmes around 255 AM CDT.
  Portland around 300 AM CDT.
  Mayville around 305 AM CDT.
  Buxton around 315 AM CDT.

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 101 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4758 9777 4778 9759 4771 9692 4730 9684
      4729 9685
TIME...MOT...LOC 0739Z 293DEG 30KT 4768 9754 

HAIL...1.00IN
WIND...60MPH
 
$$

Riddle
2 follow-up statements
061 
WWUS53 KFGF 200801
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
301 AM CDT Tue Aug 20 2019

NDC035-091-097-200845-
/O.CON.KFGF.SV.W.0166.000000T0000Z-190820T0845Z/
Grand Forks ND-Traill ND-Steele ND-
301 AM CDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN GRAND FORKS...TRAILL AND NORTHEASTERN STEELE
COUNTIES...

At 259 AM CDT, a severe thunderstorm was located 7 miles south of
Holmes, or 23 miles southwest of Grand Forks, moving southeast at 35
mph.  Ping pong size hail was reported at Hatton around 255 am. 

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Reynolds around 310 AM CDT.
  Buxton around 315 AM CDT.
  Cummings around 320 AM CDT.
  Caledonia around 340 AM CDT.

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 101 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4758 9777 4778 9759 4771 9692 4730 9684
      4729 9685
TIME...MOT...LOC 0759Z 293DEG 30KT 4761 9730 

HAIL...1.50IN
WIND...60MPH
 
$$

Riddle
310 
WWUS53 KFGF 200845
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
345 AM CDT Tue Aug 20 2019

NDC035-091-097-200855-
/O.EXP.KFGF.SV.W.0166.000000T0000Z-190820T0845Z/
Grand Forks ND-Traill ND-Steele ND-
345 AM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS...
TRAILL AND NORTHEASTERN STEELE COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4758 9777 4778 9759 4771 9692 4730 9684
      4729 9685
TIME...MOT...LOC 0845Z 293DEG 30KT 4746 9678 

$$

Riddle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:36 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 20, 2:36 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
236 AM CDT Tue Aug 20 2019

.SHORT TERM...(Today and tonight)
Issued at 236 AM CDT Tue Aug 20 2019

There have been a couple severe thunderstorm warnings early this
morning, but so far nothing really substantial has taken off. The
Mayville radar currently shows activity extending from near
Jamestown up into the Devils Lake region and northern Red River
Valley. The system is a little disjointed overall, with the main
surface low just southeast of Minot. There is a boundary extending
northeast from this low, basically along a Rugby to Walhalla line,
with south winds south of the line and north winds to the north of
it. However, it is not getting a really strong push of either cold
air or strong winds behind it. Instead, the storms so far have
been based higher, feeding off the low level warm advection and
the 850mb jet.

Basically these features will translate eastward overnight, which
may allow for a few storms to pulse up to severe levels. Most high
resolution model guidance wants to bring an upswing in this
activity as it moves into the northern Red River Valley and
adjacent areas of northwest Minnesota in the pre-dawn hours. The
area of northwest Minnesota was the area SPC upgraded into a
slight risk for severe weather earlier this past evening. If there
was a stronger front would have much higher confidence in an
upswing in storm activity. As it sits now, hard to believe more
than scattered storm activity will continue, bringing more general
storms than severe storms. So will just continue to monitor
conditions through the rest of the night. Removed the severe
wording for now and reduced precipitation chances into more of a
50 to 60 percent range. If an upswing does happen to occur or the
storms begin to show more organization, will update the forecast
accordingly.

The storms should exit the eastern or southeastern FA sometime by
mid to late morning. The lingering cloud cover should also exit
off to the east, resulting in another mainly sunny day. Breezy
north winds will arrive by afternoon, but they will decrease
again by early evening. Tonight will feel a little fall like
again, as temperatures fall under clear skies and light winds.

.LONG TERM...(Wednesday through Monday)
Issued at 236 AM CDT Tue Aug 20 2019

Wednesday should continue with the north-northwest winds, but not
quite as gusty. Expect a good amount of sun again with coolish
highs in the 70s.

For Wednesday through Friday, quiet and slightly cooler than normal
weather develops as strong surface high pressure builds through the
Northern Plains. This will yield daily high temperatures in the 70s
and overnight lows in the 40s and 50s. Initially, cool and dry
northwest flow aloft persists upstream of an upper low near Hudson
Bay, but by Thursday, this system begins to progress eastward,
giving way to upper level ridging building into the Northern Plains
and Canadian Prairie. The influence of ridging will linger into
early Friday, but low level warm air advection will have little time
to take hold before the next disturbance advances toward the Plains
heading into the weekend.

For Friday through the weekend, chances for showers and storms
develop as the pattern becomes more active with multiple rounds of
upper level shortwaves progressing into the Northern Plains.
Confidence in timing and placement of these features is low at this
point, but ensemble guidance suggests more likely off and on rain in
the region with higher rain chances on Friday/Friday night and
Sunday into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CDT Mon Aug 19 2019

Scattered t-storms thru the night/early Tuesday which may affect
TAF sites or nearby. Outside of any storms VFR conditions. Tuesday
daytime will see north wind increase to 10-15 kts with gusts 20
kts at times. A period of MVFR cigs psbl around or just past 12z
esp in the RRV and MN just behind the cold front.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/BP
AVIATION...Riddle
Hazardous weather outlook, Aug 20, 12:36 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1236 AM CDT Tue Aug 20 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-210545-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1236 AM CDT Tue Aug 20 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible along a frontal
boundary. The main hazards will be large hail up to quarter size
and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some thunderstorms may be ongoing in northwestern Minnesota
Tuesday morning.

Thunderstorms are again possible periodically from Thursday night
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 19, 11:37 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             4 ENE LEEDS             48.31N 99.36W
08/19/2019  E1.00 INCH       Benson             ND   BROADCAST MEDIA

            MEDIA RECEIVED PHOTO OF QUARTER SIZED DIAMETER HAIL

&&

BP
Local storm report, Aug 20, 1:33 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
133 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             2 N DEVILS LAKE         48.14N 98.87W
08/20/2019  M1.00 INCH       Ramsey             ND   PUBLIC

&&

DRIDDLE
Special weather statement, Aug 20, 2:17 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
217 AM CDT Tue Aug 20 2019

NDZ027-029-030-200815-
Steele ND-Traill ND-Grand Forks ND-
217 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 315 AM
CDT...

At 216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Logan Center, or 31 miles west of Grand Forks, moving southeast at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kempton around 225 AM CDT.
  Northwood around 230 AM CDT.
  Hatton around 245 AM CDT.
  Holmes around 250 AM CDT.
  Reynolds around 305 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4770 9787 4804 9786 4784 9701 4747 9703
TIME...MOT...LOC 0716Z 297DEG 33KT 4780 9772

Riddle
Special weather statement, Aug 20, 2:24 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
224 AM CDT Tue Aug 20 2019

NDZ026-200815-
Nelson ND-
224 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NELSON COUNTY UNTIL 315
AM CDT...

At 223 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Lakota, or 27 miles southeast of Devils Lake, moving
east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will affect areas east of Stump Lake to south of
Michigan.  Other thunderstorms are occurring in the area as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4806 9835 4790 9788 4767 9789 4782 9850
TIME...MOT...LOC 0723Z 287DEG 25KT 4795 9832

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:04 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey56 min
Aug 20, 12:00 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey45 min
Aug 20, 12:44 AM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey61 min
Aug 20, 2:17 AM CDTSpecial Weather StatementFGFGrand Forks58 min
Aug 20, 2:24 AM CDTSpecial Weather StatementFGFNelson51 min
Aug 20, 3:10 AM CDTSevere Thunderstorm WarningFGFCass53 min
Aug 20, 4:07 AM CDTSevere Thunderstorm WarningFGFCass, Traill23 min
Aug 20, 4:25 AM CDTSevere Thunderstorm WarningFGFCass, Traill65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.